Thunderstorm Wind, Carteret
- When
- June 15, 12:25 PM EST
- Where
- Carteret County, 0.89 mi NW of Newport
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 34.790, -76.860
Strong winds blew down two trees in Newport.
Scattered thunderstorms developed along a warm front across eastern North Carolina during the afternoon of June 15th 2016. A couple of the storms became severe producing strong winds across Carteret County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
Scattered thunderstorms developed along a warm front across eastern North Carolina during the afternoon of June 15th 2016. A couple of the storms became severe producing strong winds across Carteret County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 15, 12:00 PM EST, 25 minutes earlier.
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
100 PM EDT WED JUN 15 2016
.SYNOPSIS...
A warm front will move north of the area today. A cold front will
approach from the northwest Thursday and move off the coast
Friday. Low pressure will develop offshore of the coast and move
away from the area on Saturday. High pressure will build in from
the northwest Sunday into early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1 PM Wednesday...Current zone forecasts in good shape. No
changes needed.
Prev Disc...The warm front is forecast to lift slowly north
across the remainder of the region today with a humid southerly
flow developing in its wake. Activity is forecast to develop later
this morning as the airmass becomes moderately unstable with
diurnal heating while weak pertubations aloft move across the
region in the northwest flow aloft. This will lead to the re-
development of scattered to numerous showers and thunderstorms
this afternoon and evening. A few of the storms could become
severe with damaging wind gusts and large hail, especially across
the far western counties where the SPC has issued a Marginal
Severe weather outlook for today. PW values are forecast to reach
AOA 2" indicating that torrential downpours will occur as well.
Although skies will be mostly cloudy, there should be enough
filtered sunshine to allow high temperatures to reach the upper
80s to around 90 degrees today.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
As of 430 AM Wednesday...Tough trying delineate best
precipitation chances as guidance is indicating a threat for rain
throughout the night. Looks like best chances will be west half in
the evening shifting to the coast overnight. Lows will be sultry
with readings in the mid to upper 70s expected.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 345 AM Wednesday...Long term period will feature above
normal temps Thursday followed by below normal to near normal
temps by the weekend, then followed by another warming trend early
next week. Latest model suite continues to suggest a potential
coastal low may develop off the East Coast Friday night into
Saturday.
Thursday: The surface ridge remains off the coast through
Thursday with a weak boundary lingering north of Eastern NC.
Mid/upper flow will remain WNW through this period with quasi-
zonal flow as Eastern NC remains between an upper low over the
Canadian Maritimes and an upper ridge over the Deep South. The
upper low over the Canadian Maritimes shifts into the North
Atlantic Ocean by Thursday as a strong shortwave dives southeast
through the Great Lakes and into the Ohio River Valley. The
evolution of this strong shortwave will play a role in the
development of a coastal low off the East Coast by late week.
Warm and unstable airmass continues Thursday with low-level
thicknesses ranging 1415-1425 meters, yielding maximum temps in
the mid 90s inland to mid 80s along the coast/OBX. Scattered
thunderstorm potential continues through Thursday, though best
moisture advection shifts off the coast by the afternoon, thus
will maintain slight chance pops. Heat index values will range
100-103 degrees, though clouds/precip may inhibit maximum
insolation, thereby limiting higher than 105 heat index values.
Friday into Sunday: Long range models continue to indicate a
strong shortwave dropping southeast through the Ohio Valley and
Appalachians, driving a backdoor front through Eastern NC by
Friday night, with surface cyclogenesis off the NC/SC Coast.
Better agreement with the low formation with 15/00Z guidance and
will maintain chance/likely pops across western/eastern portions
of Eastern NC. Risk for thunderstorms as well with some
instability present along with roughly 30 kt of deep layer shear.
Northeast winds will pick up along the coast as the low deepens
offshore Friday night. High surf and minor coastal flooding may be
an issue beginning late Friday night into Saturday as the low
moves out to sea. The pressure gradient begins to relax by late
Saturday with winds diminishing as a result. It now appears like
the weekend will be dry with most guidance pushing the low
pressure farther offshore while high pressure builds south from
the Mid-Atlantic region. Temps slightly above normal on Friday
with readings around 90. N/NE flow on Saturday and Sunday will
usher in lower thicknesses and dewpoints, with temps below normal
(low 80s inland to 70s along the coast). Lows will be near 60
interior with 65-70 along the beaches/OBX.
Monday into Tuesday...Uncertainty still remains for the Day 6-7
period as guidance is not in good agreement with surface/upper
level features. Hedged closer to WPC/ECMWF/GEM with dry forecast
as high pressure shifts off the coast with winds becoming
southwesterly Monday/Tuesday. Temps build back above climatology
by Tuesday with lows in the lower 90s inland to 80s along the
coast.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Short term /through 00z Thursday/
As of 10 AM Tuesday...This afternoon and evening the combination
of moisture/instability with weak mid level impulses moving
southeast across the area will produce scattered to numerous
showers and strong thunderstorms with gusty winds and torrential
downpours. Will continue mention of VCTS at all terminal sites.
This activity will tend to shift to the coast late tonight. Low
level moisture remains high again overnight but low level look too
mixed for widespread fog thus main concern with sub VFR ceilings
developing after midnight.
Long Term /Thursday through Sunday/...
As of 4 AM Wednesday...Predominant VFR conditions are expected
through the period. Southwesterly low level flow will prevail
through Thursday. Scattered showers/storms through Friday as the
area remains in warm and humid air mass. Tempo reductions in
vsby/cigs possible with any thunderstorms that impact Eastern NC
TAF sites. May see brief overnight fog each night Thursday night as
dewpoint depressions remain low. A better chance of precip on
Friday as low pressure begins to organize over the region. The
low will strengthen offshore of the Carolinas Friday night through
Saturday with gusty NE winds expected on Friday night/Saturday.
Precip will be offshore Sunday with VFR conditions expected into
early next week.
&&
.MARINE...
Short term /through Wed/...
As of 1 PM Wednesday...Coastal and offshore obs show winds SSW
5-15 knots and seas 2-3 feet. Current marine zones in good shape.
No changes needed.
Prev Disc...Main concern is potential for marginal small craft
advisory conditions over the outer southern waters beginning late
tonight. A warm front will lift north of the waters today with
southerly flow 10 to 15 kt developing. Tonight the flow is
forecast to increase to 15 to 20 kt except over the southern
waters where winds of 15 to 25 kt are expected to develop after
midnight. this will produce seas of 4 to 6 ft beginning late
tonight over the outer southern waters. Elsewhere seas will be 2
to 3 ft today building to 3 to 5 ft tonight.
Long Term /Thursday through Sunday/...
As of 4 AM Wednesday...Another back door front will sink into the
Eastern NC waters Thursday, with westerly winds 10-20 kt south of
Hatteras and northerly winds around 10 kt north. The weak boundary
will shift south through the waters Friday with low pressure
development likely off the coast by late Friday night through
Saturday, shifting winds N/NNE and increasing to 20-30 kt late
Friday night through Saturday. Local SWAN/NWPS in good agreement
with latest Wavewatch through the medium range, with Wavewatch
appearing reasonable by late in the extended period given strong
N/NE wind field developing. May be a period of gales, at least in
gusts, late Friday night through early Saturday afternoon as the
low deepens offshore. Seas increase to 10+ feet as a result. Winds
should slowly diminish Saturday evening through Sunday as the low
moves farther offshore.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 5 AM to 5 PM EDT Thursday for AMZ156-
158.
&&
SYNOPSIS...JME
NEAR TERM...HSA/JME
SHORT TERM...JME
LONG TERM...DAG/TL
AVIATION...HSA/JME/DAG
MARINE...HSA/JME/DAGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 411 AM EDT WED JUN 15 2016 NCZ029-044>047-079>081-090>095-098-160815- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- 411 AM EDT WED JUN 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON AND EVENING. THERE IS A POTENTIAL FOR A FEW OF THE STORMS TO BECOME SEVERE WITH DAMAGING WIND GUSTS AND HAIL AROUND 1 INCH, ESPECIALLY WEST OF HIGHWAY 17. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HIGH TEMPERATURES 90 TO 95 COMBINED WITH HIGH HUMIDITY WILL PRODUCE AFTERNOON HEAT INDEX VALUES BETWEEN 100 AND 104 DEGREES THURSDAY. IN ADDITION SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ103-104-160815- OUTER BANKS DARE-OUTER BANKS HYDE- 411 AM EDT WED JUN 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1245 PM EDT WED JUN 15 2016
NCZ095-098-151715-
CARTERET-ONSLOW-
1245 PM EDT WED JUN 15 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ONSLOW AND
SOUTHWESTERN CARTERET COUNTIES...
AT 1244 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BOGUE INLET
PIER...OR 15 MILES SOUTHWEST OF NEWPORT...MOVING EAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CAPE CARTERET...BOGUE INLET PIER...HAMMOCKS BEACH STATE PARK AND CEDAR
POINT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3463 7716 3468 7713 3470 7710 3469 7691
3460 7692
TIME...MOT...LOC 1644Z 282DEG 11KT 3465 7707
27SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1251 PM EDT WED JUN 15 2016
NCZ098-151730-
ONSLOW-
1251 PM EDT WED JUN 15 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ONSLOW
COUNTY...
AT 1250 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR EDGECOMB TO NEAR SEA VIEW PIER.
MOVEMENT WAS NORTHEAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
SNEADS FERRY...SEA VIEW PIER AND HOLLY RIDGE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3444 7752 3446 7753 3447 7755 3447 7757
3448 7758 3457 7761 3468 7723 3455 7717
3444 7748
TIME...MOT...LOC 1650Z 174DEG 6KT 3448 7756 3453 7742
27SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1258 PM EDT WED JUN 15 2016
NCZ093-095-151730-
CARTERET-CRAVEN-
1258 PM EDT WED JUN 15 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CARTERET AND SOUTH
CENTRAL CRAVEN COUNTIES...
AT 1258 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CAPE CARTERET...
OR 8 MILES SOUTHWEST OF NEWPORT...MOVING NORTHEAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MOREHEAD CITY AND NEWPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3470 7710 3480 7708 3488 7682 3479 7673
3469 7684
TIME...MOT...LOC 1658Z 238DEG 13KT 3474 7700
27PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
122 PM EDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL NEWPORT 34.79N 76.86W
06/15/2016 E0.25 INCH CARTERET NC NWS EMPLOYEE
0120 PM TSTM WND GST NEWPORT 34.79N 76.86W
06/15/2016 E50 MPH CARTERET NC NWS EMPLOYEE
&&
EVENT NUMBER MHX1600225
EVENT NUMBER MHX1600226
CQDThe Morehead City radar (KMHX), 2 km away, was scanning. The volume nearest the first event began at 17:24 UTC.
2 thunderstorm wind. Local standard time, as filed.
Strong winds blew down two trees in Newport.
Cedar Island wind sensor measured a peak gust of 52 knots.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635506, 635511.